Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 13, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Mar 1, 2017, 12:52 PM CST for Franklin County, Moore County, Tennessee. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 1, 2017, 12:52 PM CST (18:52 UTC)
- Expired
- Mar 1, 2017, 1:15 PM CST
- In force
- 23 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Franklin County, TN, Moore County, TN
The radar
The Northeast Alabama radar (KHTX), 33 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 1, 11:48 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 694 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 361 m²/s²
- 0-3 km storm-relative helicity
- 344 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 9.1
The text
As transmitted.
417
WUUS54 KHUN 011852
SVRHUN
TNC051-127-011915-
/O.NEW.KHUN.SV.W.0013.170301T1852Z-170301T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
1252 PM CST WED MAR 1 2017
The National Weather Service in Huntsville Alabama has issued a
* Severe Thunderstorm Warning for...
Southeastern Moore County in Middle Tennessee...
Central Franklin County in Middle Tennessee...
* Until 115 PM CST
* At 1252 PM CST, a severe thunderstorm was located near Tims Ford
Lake, or near Lynchburg, moving east at 60 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Winchester, Lynchburg, Decherd, Estill Springs, Cowan, Monteagle,
Tims Ford Lake, Sewanee, Hurdlow and St. Andrews.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 600 PM CST for north central
and northeastern Alabama...and Middle Tennessee.
LAT...LON 3534 8603 3531 8600 3532 8598 3529 8592
3522 8586 3514 8587 3512 8633 3513 8635
3515 8635 3512 8636 3527 8638
TIME...MOT...LOC 1852Z 260DEG 51KT 3520 8629
HAIL...0.75IN
WIND...60MPH
$$
KDW1 follow-up statement
607
WWUS54 KHUN 011902
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
102 PM CST WED MAR 1 2017
TNC127-011911-
/O.CAN.KHUN.SV.W.0013.000000T0000Z-170301T1915Z/
Moore TN-
102 PM CST WED MAR 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MOORE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
Moore County. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 600 PM CST for north central
and northeastern Alabama...and Middle Tennessee.
LAT...LON 3534 8603 3531 8600 3532 8598 3529 8592
3522 8586 3514 8587 3513 8622 3514 8624
3529 8626
TIME...MOT...LOC 1901Z 260DEG 51KT 3522 8613
$$
TNC051-011915-
/O.CON.KHUN.SV.W.0013.000000T0000Z-170301T1915Z/
Franklin TN-
102 PM CST WED MAR 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CST
FOR NORTHERN FRANKLIN COUNTY...
At 101 PM CST, a severe thunderstorm was located over Decherd, or
over Winchester, moving east at 60 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Winchester, Decherd, Estill Springs, Cowan, Monteagle, Sewanee, Tims
Ford Lake, St. Andrews, Woods Reservoir and Alto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 600 PM CST for north central
and northeastern Alabama...and Middle Tennessee.
LAT...LON 3534 8603 3531 8600 3532 8598 3529 8592
3522 8586 3514 8587 3513 8622 3514 8624
3529 8626
TIME...MOT...LOC 1901Z 260DEG 51KT 3522 8613
HAIL...0.75IN
WIND...60MPH
$$
KDWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 11:45 AM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Mar 1, 11:45 AM CST, 1 hour 7 minutes before
Area Forecast Discussion...UPDATED National Weather Service Huntsville AL 1145 AM CST Wed Mar 1 2017 .UPDATE... For 18Z TAFS. && .NEAR TERM...(Rest of Today) Issued at 913 AM CST Wed Mar 1 2017 The line moving into northwestern Alabama has become more broken over the last hour. The most recent development of this broken line has formed along the approaching cold front, which is quickly moving southeast over the past few hours. Shear remains very high and low level helicity remains high (at least 300-400 m2s2 at both 0-1 and 0-3 km layers). Temperatures have risen into the lower 70s west of I-65 with dewpoints in the lower to mid 60s. Thus, surface based CAPE has risen south of this developing line to over 1000 J/KG from some mesoscale analysis. Given these parameters and given potential of individual supercell development given broken line and thermodynamic conditions, the tornado threat has increased near and south of the Tennessee River. Given parameters can not rule out the development of a stronger tornado. Damaging winds remains the primary threat and large hail also remains possible. Timing of severe thunderstorms is between now and 2 pm north of a line from Southern Middle Tennessee t near the Muscle Shoals area through 2 pm. This will push southeast to locations near the Tennessee River between noon and 3 PM, before affecting Cullman county east through southern DeKalb county between 1 and 4 PM. .SHORT TERM...(Tonight through Thursday night) Issued at 351 AM CST Wed Mar 1 2017 Much quieter wx conditions are expected for the TN Valley starting tonight and continuing through Thu. What lingering rainfall is left across NE AL should continue to diminish/translate ewd during the early evening hrs, as cloud cover begins to diminish/sct. The cold front itself should also make its way out of the local area to the s/e later this evening, as a strong dome of high pressure out of the mid/srn Plains states builds ewd into the SE region. With the oncoming sfc high, cooler/drier air should also begin to filter into the area from the n, with more seasonal like temps xpcted into Thu. Lows tonight look to fall back into the mid/upper 30s for most locations while temps on Thu trend fairly mild, with highs mainly in the 55-60F range. Temps Thu night look to be even cooler, with lows falling close to the freezing mark for many areas. .LONG TERM...(Friday through Tuesday) Issued at 351 AM CST Wed Mar 1 2017 A rather pleasant end to the work week looks to be in store across the TN Valley, as the axis of an upper level trough pushes to the east of the area. Highs on Friday will be on the cool side, behind a reinforcing shot of cold air. Forecast max temps will only warm into the lower to mid 50s, with a few spots across our NE counties struggling to make it out of the 40s. Overnight lows will fall into the lower 30s under mostly clear skies and calm winds. The cool spell will be short-lived as upper ridge begins to build into the TN Valley over the weekend. Plenty of sunshine persist on Saturday and help our temps reach into the upper 50s to lower 60s. Forecast models begin to diverge on their evolution of the upper patten beginning on Sunday. The ECMWF is a little more progressive with a strengthening shortwave moving through overnight Sunday, bringing scattered showers across the area. Meanwhile, the GFS maintains the upper ridging but does indicate a weak shortwave moving around the northern periphery of the ridge. Either way, our overnight lows Sunday night will be well above normal and only fall into the 50s. Discrepancies increase regarding the progression of an upper level trough that will eject east of the Rockies late in the long-term period. A cold front will trail southward from the parent surface low over the Great Lakes and then move eastward into the TN Valley. Once again, the ECMWF is a little bit quicker bringing this front through as early as Monday night, though the upper forcing looks much weaker. The GFS, on the other hand, is roughly 12 hours slower and shows decent forcing across the TN Valley. Given the uncertainties, have maintained a blend of the guidance. Also kept a mention of isolated thunderstorms for Monday through Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1140 PM CST Wed Mar 1 2017 MVFR cigs/vsbys are expected starting around 01/17Z at KMSL. The line will move southeast and begin affecting KMSL terminal in earnest between 01/18Z and 01/20Z. During this time cigs should drop at times to IFR criteria. This should happen a bit later at KHSV, between 01/19Z and 01/21Z. Some of these storms could be strong to severe. Expect VFR conditions to return quickly this afternoon, around 02/00Z at KHSV and around 01/23Z at KMSL. Winds will diminish and become northwesterly early this evening. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...KTW SHORT TERM...09 LONG TERM...73 AVIATION...KTW For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Mar 1, 11:58 AM CST, 54 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Huntsville AL 1158 AM CST Wed Mar 1 2017 ALZ001>010-016-TNZ076-096-097-020100- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 1158 AM CST Wed Mar 1 2017 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...This Afternoon and Tonight... A tornado watch has been issued until 6 PM for all counties in the Huntsville Forecast Area. Strong to severe thunderstorms are expected...pushing southeast and affecting areas along and north of a line from Southern Middle Tennessee to near the Muscle Shoals area in the late morning to early after hours. These strong to severe storms will push southeast to near the Tennessee River in the early afternoon hours and affect our southeastern counties through the late afternoon hours. All modes of severe weather are possible, although damaging winds up to 70 mph will be the primary threat. A stronger tornado and large hail cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Isolated thunderstorms return to the Tennessee Valley next Monday and Tuesday as another cold front approaches from the west. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is requested today. ktw
In the hours before
Special weather statement, Mar 1, 12:27 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1227 PM CST WED MAR 1 2017
TNZ076-096-097-011900-
Franklin TN-Moore TN-Lincoln TN-
1227 PM CST WED MAR 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MOORE...LINCOLN AND
SOUTHWESTERN FRANKLIN COUNTIES UNTIL 100 PM CST...
At 1226 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Ardmore, or 11 miles west of Fayetteville, moving
east at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Fayetteville, Huntland, Tims Ford Lake, Lincoln, Hurdlow, Maxwell,
Smithland, Beans Creek, Blanche and Coldwater.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3525 8624 3500 8619 3499 8683 3504 8684
3517 8683
TIME...MOT...LOC 1826Z 261DEG 44KT 3509 8675
KDWLocal storm report, Mar 1, 12:29 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1229 PM CST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM HAIL 7 ESE ANDERSON 34.87N 87.16W
03/01/2017 E1.75 INCH LIMESTONE AL FIRE DEPT/RESCUE
.
&&
NWS HUNTSVILLE AL
IRIS SYSTEMSpecial weather statement, Mar 1, 12:30 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1230 PM CST WED MAR 1 2017
TNZ076-097-011900-
Franklin TN-Moore TN-
1230 PM CST WED MAR 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MOORE AND NORTHERN
FRANKLIN COUNTIES UNTIL 100 PM CST...
At 1230 PM CST, Doppler radar was tracking a strong thunderstorm over
Tullahoma, or 9 miles east of Lynchburg, moving east at 50 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Estill Springs, Tims Ford Lake, Woods Reservoir, Arnold AFB, Oak
Grove and Alto.
LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
3535 8622 3533 8620 3536 8617 3535 8616
3536 8616 3534 8603 3531 8600 3532 8598
3529 8592 3526 8590 3523 8630 3539 8631
3541 8629 3541 8626
TIME...MOT...LOC 1830Z 261DEG 44KT 3534 8620
KDWSpecial weather statement, Mar 1, 12:38 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1238 PM CST WED MAR 1 2017
ALZ005-006-011915-
Madison AL-Limestone AL-
1238 PM CST WED MAR 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MADISON AND NORTHEASTERN
LIMESTONE COUNTIES UNTIL 115 PM CST...
At 1238 PM CST, Doppler radar was tracking a strong thunderstorm near
Ardmore, or 9 miles northeast of Athens, moving east at 60 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Northern Huntsville, Athens, Moores Mill, Meridianville, Hazel Green,
Ardmore, Harvest, New Market, Elkmont and Elkwood.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3498 8631 3497 8629 3494 8628 3495 8629
3493 8632 3491 8631 3489 8634 3487 8635
3483 8633 3480 8635 3481 8699 3498 8699
3499 8682 3499 8632
TIME...MOT...LOC 1838Z 263DEG 50KT 3491 8687
15Local storm report, Mar 1, 12:40 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1240 PM CST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM HAIL 3 NNW LITTLEVILLE 34.64N 87.69W
03/01/2017 E1.00 INCH COLBERT AL EMERGENCY MNGR
.
&&
NWS HUNTSVILLE AL
IRIS SYSTEMLocal storm report, Mar 1, 12:51 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1251 PM CST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 PM HAIL LEIGHTON 34.70N 87.53W
03/01/2017 E1.00 INCH COLBERT AL PUBLIC
.
1242 PM HAIL 4 WSW LEIGHTON 34.69N 87.60W
03/01/2017 E1.25 INCH COLBERT AL TRAINED SPOTTER
.
&&
NWS HUNTSVILLE AL
IRIS SYSTEMThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 11:49 AM CST | Special Weather Statement | HUN | Lincoln | 26 min |
| Mar 1, 12:00 PM CST | Severe Thunderstorm Warning | HUN | Franklin, Lincoln, Moore | 30 min |
| Mar 1, 12:27 PM CST | Special Weather Statement | HUN | Lincoln | 33 min |
| Mar 1, 12:30 PM CST | Special Weather Statement | HUN | Franklin | 30 min |
| Mar 1, 1:10 PM CST | Severe Thunderstorm Warning | HUN | Franklin, Lincoln | 35 min |
| Mar 1, 1:41 PM CST | Severe Thunderstorm Warning | HUN | Franklin | 19 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.